Monday, March 15, 2010

VEGF inhibitors and proteinuria

I've recently had the privilege of caring for a patient undergoing chemotherapy for a metastatic malignancy using agents targeting the vascular endothelial growth factor (VEGF) pathway. This patient, having tolerated three cycles of avastin and ipilumimab without any complications, was found on routine screening by his oncologist to have >1g/day of proteinuria and was thus referred to us for further evaluation. He was seen in our clinic two weeks later, at which time he was feeling generally well and had no gross abnormalities on physical exam (normal volume status, normal cardiac and pulmonary exams, no peripheral edema). His serum BUN and creatinine were both normal, a urine protein to creatinine ratio revealed essentially no proteinuria, and his urine sediment was bland without any cellular casts. We were, of course, pleasantly surprised. On the basis of these findings, we decided that the most likely etiology of the transient proteinuria was the VEGF inhibitor, and that it was less likely that he had developed a de novo renal disease. We informed our patient and his oncologist that they could continue with the prescribed treatment regimen, and that we should continue to observe him closely for any subsequent development of renal abnormalities.

There is a documented association between VEGF inhibitors (e.g. bevacizumab, sunitinib, sorafenib, pazopanib, axitinib) and renal disease. While these agents are usually well tolerated, their toxic effects include proteinuria and hypertension. The incidence of proteinuria has been variable in different studies depending on patient characteristics, cancer type, and signals targeted, though a number of clinical studies report that treatment with bevacizumab (avastin) may be associated with increased proteinuria. For instance, bevacizumab has been associated with proteinuria in 23-38% of patients treated for colorectal cancer and in up to 64% of patients treated for renal cell carcinoma. One meta-analysis of RCTs with patients receiving bevacizumab reports a relative risk of 1.4 for proteinuria at a low dose (2.5 to 7.5 g/kg) and 1.6 for a high dose (10 to 15 mg/kg) of bevacizumab. Proteinuria appears to at least partly resolve with discontinuation of the VEGF inhibitor, though some patients are able to resume therapy without an increase in proteinuria. It is not clear at this time whether there is an association between duration of treatment and the development of proteinuria.

Renal biopsy may be indicated in patients with metastatic cancer and proteinuria with evidence of worsening kidney disease, unexplained acute kidney injury, or nephritic syndrome. Among patients who have undergone renal biopsy for proteinuria associated with VEGF inhibitors, the most common pathological finding is thrombotic microangiopathy, though other conditions including:
  • Collapsing glomerulopathy
  • Cryoglobulinemic glomerlonephritis
  • Immune complex-associated focal proliferative GN
  • Sorafenib-induced acute interstitial nephritis
Currently, there are no evidence-based recommendations for how to specifically treat proteinuria caused by VEGF inhibitors. However, it is reasonable to try conservative treatments such as ACE inhibitors or angiotensin-receptor blockers, particularly in patients with both proteinuria and hypertension.

Of note, this topic of nephrotoxicity associated with VEGF inhibitors has recently made it to the nephrology boards!

5 comments:

MASparks said...

Nice post. I have been thinking about this mechanism for some time. I do have a question for you. Did the patient have transient hypertension while on the anti-VEGF inhibitor?

Interesting article to show that that the development of hypertension on therapy could correlate with response to therapy (i.e. patients that develop HTN have better tumor response)http://annonc.oxfordjournals.org/content/20/2/200.full.

Also, an interesting article from the lab I am currently in points to the potential role of nitric oxide (decreased) in the pathogenesis of hypertension caused from anti-VEGF agents. http://www.ncbi.nlm.nih.gov/pubmed/19652084

Rene C Bakker said...

Some things I learned from a local meeting in Rotterdam last year:

1. Podocytes produce VGEF and are importent for normal function of podocytes and glomerular endothelial cells.
2. The pathology of VGEF induced glomerulopathy resembles the pathology seen in preeclampsia.
(swelling of endothelial cells), TMA.
3. The placenta produces soluble VGEF receptors which are upregulated during preeclampsia.
4. The hypertension of VGEF inhibitors is low renine, high endothelin and low nitric oxide.

About 30% of the subjects treated with Avastin develop HT and some more have proteinuria.

In otherwords we seem to induce a preeclampsia like syndrome in patients treated with VGEF inhibitors.

Kenar D. Jhaveri, MD said...

Dr. Bakker
That is correct. You get a pre- eclampsia like syndrome with too little VEGF and you get a collapsing FSGS with too much VEGF.
I refer you to a very good and well done study(
http://www.ncbi.nlm.nih.gov/pubmed/12618525 )
I call this VEGF nephropathology.
There is a fine balance of renal vegf for disease process.
Of recently, another drug called cediranib ( recent CJASN article) also had similar anti VEGF.

http://www.nephronpower.com/search/label/glomerular%20diseases

Thanks
Kenar

aqlam said...

Interestingly, the patient did NOT have hypertension, which also was somewhat reassuring for us!

Anonymous said...

Excellent post. Keep up the good work